Diclofenac hepatitis

P. Purcell*, D. Henry, G. Melville

*Corresponding author for this work

Research output: Contribution to journalArticleResearchpeer-review

92 Citations (Scopus)

Abstract

The characteristics of liver damage associated with the use of diclofenac, a popular nonsteroidal anti-inflammatory drug, were investigated by reviewing adverse drug reaction reports for Australia. Twenty six patients were reported for whom diclofenac was the sole suspected drug cause of their liver damage. The average age of the patients was 64 years (range 37-84 years); 19 (70%) were women. The most common clinical features were jaundice, hepatomegaly, anorexia, and nausea. Features of drug hypersensitivity were not reported. Duration of treatment with diclofenac before the onset ofthe illness ranged from 6-417 days (median 76 days). The most prominent biochemical abnormalities were raised serum aspartate transaminase and alanine transaminase activity of up to 30 to 40 times the upper limit of the normal range. Recovery generally started soon after withdrawal of diclofenac and the decrease in aspartate transaminase and alanine transaminase for the group was exponential, with half lives of around 13 days. The average total dose taken by 18 patients for whom accurate data were available was 8·7 g (range 1·4-63·5 g) and, unexpectedly, there was a significant relation between the logarithm of the dose of diclofenac and the logarithms of the peak and mean transaminase levels. Hepatocellular damage during treatment with diclofenac seems to be a rare event. From this analysis of Australian reports it seems that in a small subgroup of patients liver injury may be a direct toxic effect ofdiclofenac or a metabolite.

Original languageEnglish
Pages (from-to)1381-1385
Number of pages5
JournalGut
Volume32
Issue number11
DOIs
Publication statusPublished - 1991
Externally publishedYes

Fingerprint

Dive into the research topics of 'Diclofenac hepatitis'. Together they form a unique fingerprint.

Cite this